Utah, 2019

Flash Flooding and Debris Flows in Utah, August 8 to 10, 2019

August 8 to 10, 2019 · NWS SLC · 9 events in 5 counties and zones

Several rounds of thunderstorms between August 8 and August 10 resulted in numerous reports of flash flooding, debris flows from burn scars, and severe winds. Heavy rain over Little Cottonwood Canyon resulted in a debris flow that resulted in damage to state Route 210.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$149,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Several rounds of thunderstorms between August 8 and August 10 resulted in numerous reports of flash flooding, debris flows from burn scars, and severe winds. Heavy rain over Little Cottonwood Canyon resulted in a debris flow that resulted in damage to state Route 210.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 8, 3:38 PM MST, 52 minutes earlier.

Area forecast discussion, Aug 8, 3:38 PM MST, 52 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
438 PM MDT Thu Aug 8 2019

.SYNOPSIS...A weather disturbances lifting northeast across
Nevada will produce showers and a few strong thunderstorms across
mainly western and northern Utah this evening. Lingering moisture
will fuel additional showers and storms Friday. An increasingly
dry southwest flow aloft will develop over the upcoming weekend.

&&

.SHORT TERM (Until 00z Monday)...A shortwave extending from
extreme southeast Oregon through west-central Utah will drive
showers and thunderstorms across much of western and northern Utah
through this evening. Strong low/mid-level forcing along this
shortwave is supported by solid upper divergence late this
afternoon. Convection along the boundary has generated several
reports of strong winds with and trailing the thunderstorms across
Nevada and into extreme western Utah.

Convection may struggle to advance into the urban corridor this
evening. Convective inhibition (CIN) across northern Utah in the
wake of earlier convection has weakened over the past couple of
hours, but still remains a negative factor for the advancing
storms. Another negative will be the weakening of upper divergence
as the shortwave advances east early this evening. Current
thinking has the strongest convection along the southern end of
the shortwave away from the strongest CIN and across far northwest
Utah where the upper divergence is still formidable.

The second shortwave currently exiting the central Sierras is
generating a tight core of strong convection across western
Nevada. The forecast trajectory of this feature would keep it out
over northeast Nevada and only brings it close to northwest Utah
when the environment would be somewhat resistant to additional
convection.

For Friday still looking at sufficient moisture to see additional
diurnally-driven showers/storms over/near the higher terrain late
in the afternoon. One thing that could change this calculus would
be any dynamic feature ejecting out ahead of the upper low
advancing toward the northern California coast. If this comes into
play then areas of far western Utah could see organized
convection late in the afternoon through the evening hours.

A drying trend will commence this weekend as the drier air over
the western Great Basin is advected into Utah ahead of the upper
low positioned across northern California. Lingering convection
that does form will likely be confined to the central and
northeast mountains, with limited areal coverage both days.

.LONG TERM (After 00Z Monday)...High pressure is expected to rebuild
over the forecast area beginning Monday behind the exiting trough.
This will result in a slow warming trend through midweek, eventually
bringing maxes back near seasonal normals. In a dry and relatively
stable airmass behind the trough, convective activity will be
limited at best.

The flow aloft is expected to become more southerly by Thursday as a
trough approaches the Pacific Northwest coast. Global models
disagree some on the position of the trough. In some solutions, such
as the latest GFS, the southerly flow brings some moisture back to
at least eastern portions of the forecast area, while others
maintain a dry airmass through the end of the next work week. Have
indicated a mostly dry pattern continuing through the end of the
forecast period, with only isolated mountain POPs for day seven.

&&

.AVIATION...The SLC terminal should see VFR conditions through the
evening. Northwest winds are expected to shift to the southeast
between 03Z and 05Z, but showers in the vicinity of the terminal
will likely result in some periods of gusty and/or erratic winds
through the early evening. There is a 20 percent chance that a
thunderstorm will directly impact the terminal.

&&

.FIRE WEATHER...A rather energetic weather disturbance moving northeast
through Nevada this afternoon will cut across northwest Utah this
evening. Scattered showers and thunderstorms will concentrate across
western/northern Utah along this disturbance this evening. Strong
and gusty winds will be common with these thunderstorms, along with
hail and brief heavy rainfall. Showers and storms will decrease
rapidly as the disturbance exits into Idaho/Wyoming later tonight.

Residual moisture behind the exiting shortwave will fuel additional
showers and thunderstorms Friday. The peak heating period of the
afternoon will see most of this activity, with showers and storms
decreasing quickly with the loss of daytime heating Friday evening.
Drier air will move into the area this weekend and will severely
limit convection both days. Increasing southerly winds and lowering
humidities could lead to critical fire weather conditions as early
as Saturday afternoon across the western Utah valleys.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

SHORT TERM/FIRE WEATHER...CONGER
LONG TERM/AVIATION...TRAPHAGAN

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Aug 8, 2:35 AM MST, 13 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
335 AM MDT Thu Aug 8 2019

UTZ001>016-019>021-517-518-WYZ021-091400-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
335 AM MDT Thu Aug 8 2019

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Convection will continue to increase in areal coverage today with
a threat of locally heavy rain, strong winds and hail. There is a
risk of flash flooding, particularly near burn scars, slot
canyons, normally dry washes, and areas of poor drainage Thursday.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The combination of drying conditions and increasingly gusty
southerly winds will support critical fire weather conditions
potentially Friday but more likely Saturday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Special weather statement, Aug 8, 1:40 PM MST, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
240 PM MDT Thu Aug 8 2019

UTZ005-015-082145-
Great Salt Lake Desert and Mountains UT-West Central Utah UT-
240 PM MDT Thu Aug 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MILLARD...
NORTHWESTERN JUAB AND SOUTHWESTERN TOOELE COUNTIES UNTIL 345 PM
MDT...

At 238 PM MDT, National Weather Service Doppler radar indicated
strong thunderstorms along a line extending from 14 miles west of
Ibapah to 6 miles east of Partoun...and moving northeast at 25 mph.

Wind gusts up to 50 mph will be possible.

Locations impacted include...
Partoun, Dugway Proving Ground Test Range, Fish Springs Wildlife
Refuge, Utah Test and Training Range South, Ibapah, Callao and Trout
Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4046 11405 4068 11384 4029 11318 3978 11305
      3951 11377 3980 11406
TIME...MOT...LOC 2038Z 233DEG 22KT 4009 11424 3968 11379

Church
Special weather statement, Aug 8, 2:37 PM MST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
337 PM MDT Thu Aug 8 2019

UTZ005-082230-
Great Salt Lake Desert and Mountains UT-
337 PM MDT Thu Aug 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BOX ELDER AND
WESTERN TOOELE COUNTIES UNTIL 430 PM MDT...

At 335 PM MDT, National Weather Service Doppler radar indicated
strong thunderstorms along a line extending from 12 miles south of
Oasis to 17 miles northeast of Ibapah...and moving northeast at 25
mph.

Wind gusts 40 to 50 mph will be possible.

Locations impacted include...
Wendover, Utah Test and Training Range South, Dugway Proving Ground
Test Range and Bonneville Salt Flats.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Strong winds with these storms may occur well ahead of any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 4118 11404 4088 11362 4032 11312 4002 11383
      4026 11405
TIME...MOT...LOC 2135Z 225DEG 20KT 4085 11448 4023 11376

Church
Special weather statement, Aug 8, 2:44 PM MST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
344 PM MDT Thu Aug 8 2019

UTZ005-015-082245-
Great Salt Lake Desert and Mountains UT-West Central Utah UT-
344 PM MDT Thu Aug 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MILLARD...NORTHWESTERN
JUAB AND SOUTH CENTRAL TOOELE COUNTIES UNTIL 445 PM MDT...

At 339 PM MDT, National Weather Service Doppler radar indicated
strong thunderstorms along a line extending from 14 miles northwest
of Fish Springs Wildlife Refuge to 29 miles east of Partoun to 33
miles east of Garrison...and moving northeast at 30 mph.

Wind gusts 40 to 50 mph will be possible.

Locations impacted include...
Fish Springs Wildlife Refuge, Dugway Proving Ground Test Range and
Callao.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Strong winds with these storms may occur well ahead of any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 4036 11314 3989 11278 3891 11275 3877 11349
      3939 11365 4003 11383
TIME...MOT...LOC 2139Z 232DEG 25KT 3995 11362 3956 11335 3889 11342

Church
Special weather statement, Aug 8, 3:40 PM MST, 50 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
440 PM MDT Thu Aug 8 2019

UTZ003>005-014-015-517-082345-
Sanpete/Sevier Valleys UT-Central and Southwest Mountains UT-
Great Salt Lake Desert and Mountains UT-Southern Wasatch Front UT-
West Central Utah UT-Salt Lake and Tooele Valleys UT-
440 PM MDT Thu Aug 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SANPETE...
NORTHEASTERN MILLARD...EASTERN JUAB...SOUTHWESTERN UTAH AND
SOUTHEASTERN TOOELE COUNTIES UNTIL 545 PM MDT...

At 439 PM MDT, National Weather Service Doppler radar indicated
strong thunderstorms along a line extending from 12 miles east of
Fish Springs Wildlife Refuge to 10 miles southeast of Delta...and
moving northeast at 30 mph.

Wind gusts up to 50 mph are possible.

Locations impacted include...
Delta, Scipio, Dugway English Village, Vernon, Levan, Hinckley, Oak
City, Holden, Leamington, Lynndyl, Abraham, Greenwood, Mc Cornick,
Jericho, Yuba Lake State Park, Little Sahara State Park, Sutherland,
Sugarville and Mills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Strong winds with these storms may occur well ahead of any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 4035 11271 3941 11161 3902 11244 3989 11330
TIME...MOT...LOC 2239Z 229DEG 27KT 3987 11312 3924 11243

Church
Special weather statement, Aug 8, 3:46 PM MST, 44 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
446 PM MDT Thu Aug 8 2019

UTZ005-082345-
Great Salt Lake Desert and Mountains UT-
446 PM MDT Thu Aug 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BOX ELDER AND
NORTHWESTERN TOOELE COUNTIES UNTIL 545 PM MDT...

At 446 PM MDT, National Weather Service Doppler radar indicated
strong thunderstorms along a line extending from 13 miles northwest
of Montello to 10 miles north of Utah Test and Training Range
South...and moving northeast at 25 mph.

Wind gusts up to 50 mph will be possible.

Locations impacted include...
Knolls, Utah Test and Training Range North, Utah Test and Training
Range South, Etna, Grouse Creek, Lucin and Bonneville Salt Flats.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Strong winds with these storms may occur well ahead of any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 4188 11404 4130 11343 4083 11307 4045 11351
      4104 11405
TIME...MOT...LOC 2246Z 213DEG 20KT 4144 11432 4058 11352

Church

The radar

The Salt Lake City radar (KMTX), 209 km away, was scanning. The volume nearest the first event began at 23:29 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 debris flow, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Juab

When
August 8, 4:30 PM MST
Where
Juab County, 4.84 mi S of Mills
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
39.410, -112.050

The I-15 @ Sevier River NB sensor recorded a peak wind gust of 70 mph.

Thunderstorm Wind, Tooele

When
August 8, 4:54 PM MST
Where
Tooele County, 1.73 mi WNW of Pehrson Station
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
40.130, -112.380

The Vernon Hills RAWS recorded a peak wind gust of 62 mph.

Thunderstorm Wind, Sevier

When
August 8, 5:00 PM MST
Where
Sevier County, 0.88 mi NE of Vermillion
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
38.880, -111.960

The I-70 at Salina sensor recorded a peak wind gust of 61 mph.

Thunderstorm Wind, Tooele

When
August 8, 5:00 PM MST
Where
Tooele County, 1.73 mi WNW of Pehrson Station
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
40.130, -112.380

The Vernon Hills RAWS recorded a peak wind gust of 72 mph.

Flash Flood, Utah

When
August 8, 6:47 PM MST to 7:47 PM MST
Where
Utah County, 3.57 mi S of Salem to 4.72 mi S of Salem
Cause
Heavy Rain / Burn Area
Reported by
Emergency Manager
Coordinates
39.998, -111.665

Heavy rain over the Bald Mountain Fire burn scar produced significant debris flows in Loafer Canyon and Payson Canyon, resulting in evacuations.

Debris Flow, Utah

When
August 8, 6:55 PM MST to 7:55 PM MST
Where
Utah County, 1.48 mi S of Detour to 0.83 mi WNW of Gilluly
Cause
Heavy Rain / Burn Area
Property damage
$81,000
Reported by
Department of Highways
Coordinates
39.949, -111.246

Heavy rain over the Tank Hollow Fire burn scar produced a debris flow across U.S. Highway 6 at milepost 202.

Debris Flow, Utah

When
August 8, 6:55 PM MST to 7:55 PM MST
Where
Utah County, 0.6 mi SW of Birdseye to 1.08 mi SE of Birdseye
Cause
Heavy Rain / Burn Area
Property damage
$68,000
Reported by
Department of Highways
Coordinates
39.913, -111.557

Heavy rain over the Pole Creek Fire burn scar, produced a debris flow across U.S. Highway 89 near Birdseye.

Debris Flow, Salt Lake

When
August 8, 7:19 PM MST to 8:19 PM MST
Where
Salt Lake County, 2.63 mi ENE of Granite to 4.49 mi E of Granite
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
40.580, -111.752

Heavy rain over Little Cottonwood Canyon produced a series of debris flows that closed state Route 210 in the Canyon.

Flash Flood, Utah

When
August 10, 2:52 PM MST to 3:52 PM MST
Where
Utah County, 2.14 mi NNE of Birdseye to 0.47 mi NNE of Birdseye
Cause
Heavy Rain / Burn Area
Reported by
Department of Highways
Coordinates
39.950, -111.540

Flash flooding led to water crossing U.S. Highway 89 near Birdseye.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2019Every state in 2019This day in weather historyWarnings in Utah, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 852751, 852758, 852759, 852760, 852740, 852761, 852762, 852763, 852745.